Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 72, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 2003, 11:42 PM CDT for Macon County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 11:42 PM CDT (04:42 UTC)
- Expired
- May 9, 2003, 12:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Macon County, IL
The radar
The Lincoln radar (KILX), 36 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 9:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
892 WUUS53 KILX 090442 SVRILX ILC115-090530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1142 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACON COUNTY IN CENTRAL ILLINOIS * UNTIL 1230 AM CDT * AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WARRENSBURG...OR ABOUT 12 MILES NORTHWEST OF DECATUR...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAROA FORSYTH DECATUR OREANA ARGENTA THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4004 8914 3982 8917 3982 8877 4006 8878 $$ PLAHMER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:00 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 8, 9:00 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 900 PM CDT THU MAY 8 2003 EARLIER SEVERE STORMS HAVE PUSHED EAST OF THE AREA...HOWEVER ANOTHER ROUND IS TAKING SHAPE OVER NORTHEAST MISSOURI AND WESTERN ILLINOIS. WARM FRONT EXTENDS FROM LOW PRESSURE OVER KANSAS THROUGH SOUTHERN MISSOURI AND SOUTHERN ILLINOIS. ABOVE THE COOL DOME TO THE NORTH OF THE FRONT...PROFILERS ARE SHOWING 30 TO 40 KT SOUTHERLY WINDS TRANSPORTING MOIST AND UNSTABLE AIR INTO ILLINOIS. THEREFORE...THE ENVIRONMENT OVER THE AREA WILL REMAIN RIPE FOR SEVERE STORMS. MOST OF THE STORMS OVER CENTRAL ILLINOIS SHOULD BE ELEVATED...SO LARGE HAIL WILL BE THE PRIMARY THREAT. WILL CONTINUE CATEGORICAL WORDING OF PRECIPITATION FOR OVERNIGHT. ..04.. .ILX...NONE.
Hazardous weather outlook, May 8, 12:39 PM CDT, 11 hours 3 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LINCOLN IL 1239 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST ILLINOIS THROUGH THIS EVENING. CURRENT INDICATIONS SUGGEST THE MAIN SEVERE WEATHER THREAT IN THIS AREA WILL BE BETWEEN THE HOURS OF NOON AND MIDNIGHT. LOW PRESSURE OVER EASTERN COLORADO THIS MORNING IS EXPECTED TO SHIFT NORTHEAST INTO SOUTHWESTERN MINNESOTA BY DAYBREAK FRIDAY. A WARM FRONT STRETCHED EAST OF THE LOW WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT FROM ACROSS MISSOURI AND THE SOUTHERN HALF OF ILLINOIS THIS AFTERNOON...THEN SHIFT NORTHWARD THIS EVENING AND INTO THE OVERNIGHT HOURS. THE RISK OF SEVERE WEATHER WILL BE FOUND ACROSS CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS...LIFTING INTO NORTHERN ILLINOIS AROUND MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER RISK OF SEVERE WEATHER ACROSS CENTRAL AND SOUTHEAST ILLINOIS SATURDAY AFTERNOON AND SATURDAY NIGHT. ANOTHER AREA OF LOW PRESSURE WILL DEVELOP ACROSS THE SOUTHERN PLAINS SATURDAY MORNING. THIS LOW WILL MOVE NORTHEASTWARD...BRINGING A WARM FRONT NORTH INTO ILLINOIS LATER IN THE DAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT AS IT MOVES NORTH THROUGH ILLINOIS SATURDAY AFTERNOON SATURDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED AGAIN SATURDAY AND SATURDAY NIGHT ACROSS ALL OF CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) BYRD
In the hours before
Local storm report, May 8, 6:30 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
630 PM CDT THU MAY 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0557 PM LINCOLN IL .75 INCH HAIL
05/08/03 LOGAN REPORTED BY ESDA.
MILLERLocal storm report, May 8, 7:29 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
729 PM CDT THU MAY 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 2 W FLORA IL WIND DAMAGE
05/08/03 CLAY 3 FOOT DIAMETER TREE DOWN.
REPORTED BY ESDA.
0437 PM 5 S FLORA IL WIND DAMAGE
05/08/03 CLAY GARAGE DOOR...CARPORT AND
DOG PEN DAMAGED. REPORTED
BY ESDA.
0437 PM FLORA IL WIND DAMAGE
05/08/03 CLAY 2 X 4 BLOWN INTO THE SIDE
OF A HOME. SHINGLES TORN
OFF TRAILER ROOF. REPORTED
BY ESDA.
MILLER/GEELHARTLocal storm report, May 8, 10:02 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1002 PM CDT THU MAY 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0921 PM 2 SE RUSHVILLE IL 1.75 INCH HAIL
05/08/03 SCHUYLER REPORTED BY SHERIFFS DEPT.
0920 PM BROWNING IL .88 INCH HAIL
05/08/03 SCHUYLER REPORTED BY SHERIFFS DEPT.
0928 PM 4 SE RUSHVILLE IL 1.00 INCH HAIL
05/08/03 SCHUYLER REPORTED ON ROUTE 67
BETWEEN RUSHVILLE AND
BEARDSTOWN BY SHERIFFS
DEPT.
0930 PM 1 NW BEARDSTOWN IL 1.75 INCH HAIL
05/08/03 SCHUYLER REPORTED BY SCHUYLER
COUNTY SHERIFFS DEPT.
0936 PM BROWNING IL 1.00 INCH HAIL
05/08/03 SCHUYLER REPORTED BY SHERIFFS DEPT.
GEELHARTLocal storm report, May 8, 10:06 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1006 PM CDT THU MAY 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1003 PM HAVANA IL 1.75 INCH HAIL
05/08/03 MASON REPORTED JUST EAST OF
HAVANA BY SHERIFFS DEPT.
GEELHARTLocal storm report, May 8, 11:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1105 PM CDT THU MAY 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM PEKIN IL 1.00 INCH HAIL
05/08/03 TAZEWELL REPORTED BY COOP OBSERVER.
1030 PM 1 SW PEKIN IL .75 INCH HAIL
05/08/03 TAZEWELL REPORTED JUST SOUTHWEST OF
PEKIN BY SHERIFFS DEPT.
1030 PM 3 S PEKIN IL 1.00 INCH HAIL
05/08/03 TAZEWELL REPORTED SOUTH OF PEKIN BY
SHERIFFS DEPT. TIME
ESTIMATED.
1055 PM PEKIN IL 1.75 INCH HAIL
05/08/03 TAZEWELL REPORTED BY HAM RADIO.
1055 PM MORTON IL 1.75 INCH HAIL
05/08/03 TAZEWELL REPORTED BY OFF DUTY NWS
EMPLOYEE.
1100 PM ALEXANDER IL 1.00 INCH HAIL
05/08/03 MORGAN RELAYED BY SANGAMON COUNTY
ESDA.
1038 PM TRIVOLI IL .75 INCH HAIL
05/08/03 PEORIA REPORTED BY HAM RADIO.
1018 PM 2 S DUNCAN MILLS IL .75 INCH HAIL
05/08/03 FULTON REPORTED BY HAM RADIO.
GEELHARTLocal storm report, May 8, 11:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1115 PM CDT THU MAY 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM MORTON IL 2.50 INCH HAIL
05/08/03 TAZEWELL SOUTH SIDE OF MORTON.
REPORTED BY HAM RADIO.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:50 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 55 min |
| May 8, 9:15 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 60 min |
| May 8, 9:17 PM CDT | Severe Thunderstorm Warning | ILX | Cass | 43 min |
| May 8, 9:32 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 58 min |
| May 8, 10:09 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 66 min |
| May 8, 10:16 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 59 min |
| May 8, 10:17 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 58 min |
| May 8, 10:18 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 57 min |
| May 8, 10:30 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 45 min |
| May 8, 10:30 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Stark | 60 min |
| May 8, 10:51 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 54 min |
| May 8, 10:53 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 52 min |
| May 8, 11:09 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 51 min |
| May 8, 11:19 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 71 min |
| May 8, 11:36 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 39 min |
| May 9, 12:00 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 30 min |
| May 9, 12:08 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 52 min |
| May 9, 12:33 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 42 min |
| May 9, 6:10 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.